Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 17, NWS Newport/Morehead City, NC

April 20, 2008Beaufort County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Apr 20, 2008, 4:30 PM EDT for Beaufort County, Pitt County, North Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2008, 4:30 PM EDT (20:30 UTC)
Expired
Apr 20, 2008, 5:15 PM EDT
In force
45 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Beaufort County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 87 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 4:34 PM EDTFUNNEL CLOUDChocowinity, NCFUNNEL CLOUD REPORTED ON THE SOUTH SIDE OF CHOCOWINITY
Apr 20, 4:38 PM EDTTORNADOChocowinity, NCNUMEROUS TRAINED SPOTTERS SAW BRIEF TORNADO TOUCH DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:47 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 202030
TORMHX
NCC013-147-202115-
/O.NEW.KMHX.TO.W.0017.080420T2030Z-080420T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 PM EDT SUN APR 20 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...WASHINGTON...RIVER ROAD...
  EASTERN PITT COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 515 PM EDT

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  SOUTHWEST OF WASHINGTON...MOVING NORTH AT 13 MPH.

* THE TORNADO WILL BE NEAR...
  WASHINGTON BY 445 PM EDT...
  OLD FORD BY 515 PM EDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3543 7703 3547 7725 3570 7720 3565 7694
TIME...MOT...LOC 2030Z 182DEG 11KT 3551 7712

$$
2 follow-up statements
000 
WWUS52 KMHX 202039
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
438 PM EDT SUN APR 20 2008

NCC013-147-202115-
/O.CON.KMHX.TO.W.0017.000000T0000Z-080420T2115Z/
PITT NC-BEAUFORT NC-
438 PM EDT SUN APR 20 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
NORTHWESTERN BEAUFORT AND EASTERN PITT COUNTIES...

AT 434 PM EDT...THE PUBLIC REPORTED A TORNADO.  THIS TORNADO WAS
LOCATED NEAR CHOCOWINITY...OR ABOUT NEAR WASHINGTON...MOVING NORTH AT
13 MPH.

THE TORNADO WILL BE NEAR...
  WASHINGTON PARK BY 445 PM EDT...
  WASHINGTON AND GRIMESLAND BY 455 PM EDT...
  OLD FORD BY 515 PM EDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3543 7703 3547 7725 3570 7720 3565 7694
TIME...MOT...LOC 2038Z 182DEG 11KT 3551 7710

$$
000 
WWUS52 KMHX 202057
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
457 PM EDT SUN APR 20 2008

NCC013-147-202115-
/O.CON.KMHX.TO.W.0017.000000T0000Z-080420T2115Z/
PITT NC-BEAUFORT NC-
457 PM EDT SUN APR 20 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
NORTHWESTERN BEAUFORT AND EASTERN PITT COUNTIES...

AT 452 PM EDT...THE PUBLIC REPORTED A TORNADO.  THIS TORNADO WAS 
LOCATED JUST WEST OF WASHINGTON...MOVING NORTH AT 11 MPH.

THE TORNADO WILL BE NEAR...
  OLD FORD BY 515 PM EDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE  HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3543 7703 3547 7725 3570 7720 3565 7694
TIME...MOT...LOC 2057Z 191DEG 10KT 3558 7707

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Apr 20, 3:16 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 20, 3:16 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
316 PM EDT SUN APR 20 2008

.SYNOPSIS...
AN UPPER LOW WILL DRIFT EAST SOUTHEASTWARD INTO NORTH CAROLINA
TONIGHT...AND WILL CONTINUE TO LINGER INTO TUESDAY...WHICH WILL LEAD
TO A WETTER PATTERN ACROSS EASTERN NORTH CAROLINA. HIGH PRESSURE
WILL BUILD OVER THE SE BY MID WEEK AND WILL REMAIN OVER THE AREA
UNTIL FRIDAY. ANOTHER FRONT WILL APPROACH FROM THE WEST SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SFC LOW OVER THE REGION HAS PRODUCED A WEAK BOUNDARY OVER THE
REGION JUST E OF THE COASTAL PLAINS. MOIST CONV ALONG THE BDRY
COMBINED WITH AN UNSTABLE ENV...LEFT OVER FROM MORNING CONVECTION
AND MOSTLY SUNNY SKIES THIS AFT...HAS LED TO TSRA DEVELOPMENT WITH
SVR POTENTIAL. A WATCH HAS BEEN ISSUED FOR THE EAST...WITH THE
PRIMARY THREAT HAIL AND WET MICROBURSTS. COVERAGE AREA PROGGED TO
KEEP XPANDING ACROSS THE COASTAL PLNS. SVR FOCUS CAUSED BY COLD
POOL ALOFT AND STEEP LAPSE RATES...COMBINED WITH WARM/MOIST AIR
ADVECTING INTO THE REGION. THIS UNSTABLE ENVIRONEMENT PRONE FOR
MOD/HEAVY RAIN...AND HAIL AS FZ LVLS AROUND 10K FT. THE FURTHER E
IN THE CWA...THE MORE OF A THREAT OF HEAVY RAIN/WIND WHILE IN THE
COASTAL PLAINS THE COOLER AIR ALOFT COULD LEAD TO MORE HAIL
PRODUCERS. HEAVY RAIN POTENTIAL WILL KEEP QPF AROUND 1-2 INCH
AMTS IN STRONGER STORMS. ONCE STRONGER CONVECTION DIES DOWN
TNT...EXP CONTINUED WARM/MOIST ADV TO KEEP RAIN POTENTIAL IN
THERE...ALONG WITH TSRA THOUGH DROPPING DOWN TO SLIGHT CHANCE.
TEMPS/HUMIDITY WILL REMAIN UP OVERNIGHT AS THE SFC LOW MAKE
LITTLE SE PROGRESSION.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
THE LOW WILL SLIDE SE THROUGHOUT THE DAY...CONTINUING THE RAIN
CHANCES. THE FLOW WILL SLOWLY BECOME MORE E IN THE NE CWA...WHICH
WILL BRING A WEAK ONSHORE FLOW. THIS SHOULD KEEP TEMPS SLIGHTLY
COOLER...WHICH WILL ALSO REDUCE THE SVR POTENTIAL/CONVECTION IN
THE AFT. THOUGH LESS TSRA EXP MON...WITH SUCH A COOL CUT OFF LOW
ALOFT WILL STILL SEE POTENTIAL AS STEEP LAPSE
RATES/WAA/CONVERGENCE OVER THE AREA REMAIN. THERE WILL BE BREAKS
IN THE PERIODS OF RAIN OVER THE AREA...BUT TOO DIFFICULT TO PIN
POINT SO WILL BLANKET LIKELY POPS IN THE NE...AND SCATTERED
ELSEWHERE. MODELS POINTING AT AROUND 5 TO 9 INCHES OF RAIN OVER
THE NEXT COUPLE DAYS...WITH HPC PROGGING MORE AROUND 2 TO 4
INCHES. THE BULK OF THE RAIN WILL BE SPREAD OUT OVER THE NEXT 24
TO 48 HRS...AND WITH FLOOD GUIDANCE OVER 6 DONT FEEL WATCHES
NECESSARY...WITH ONLY NUISANCE URBAN/LOW LYING FLOODING EXPECTED.
BY TUE THE RAIN CHANCES WILL SWITCH TO MORE OF A STRATIFORM RAIN
AS THE LOW SLIDES SE AND WE GET MORE E/NE FLOW.

&&

.LONG TERM/WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE BUILDS INTO THE REGION FROM THE NE WEDNESDAY...WITH
RIDGE DEVELOPING ALOFT. THE SFC HIGH WEAKENS AND SHIFTS OFFSHORE
FRIDAY AND WITH THE UPPER RIDGE WILL KEEP DRY CONDITIONS ACROSS THE
AREA THROUGH FRIDAY BRINGING A WARMING TREND ACROSS THE REGION
THROUGH THE LATTER HALF OF THE WEEK. ECMWF AND GFS SHOW FRONT
PUSHING THROUGH THE BEGINNING OF THE WEEKEND. SO HAVE BUMPED UP POPS
A BIT FOR SATURDAY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AREAS OF MVFR AND BRIEFLY IFR IN SCATTERED SHOWERS AND TSTMS
ACROSS THE REGION THRU THE AFTERNOON HOURS. WITH WIDESPREAD SHOWER
ACTIVITY...ANTICIPATE AREAS OF MVFR TO CONTINUE...WHICH WILL
BRIEFLY DROP TO IFR IN HEAVIER SHOWERS. WEATHER REMAINS UNSETTLED
INTO TUESDAY AS UPPER LOW SLOWLY MOVES SOUTHEAST ACROSS THE AREA.
SOME DRYING WILL LEAD TO VFR CONDITIONS WEDS INTO FRI.

&&

.MARINE...
GUSTY S/SE WINDS CURRENTLY...MAINLY DUE TO CONVECTION OVER THE
CSTL WATERS. GRADIENT WINDS ACTUALLY REMAIN BLO SCA BUT SWELL
ENERGY WILL PUSH COMBINED SEAS TO NEAR 6 FEET OVER AT LEAST PORTIONS
OF ALL THE COASTAL ZONES AND WILL HAVE SCA ALL AREAS TONIGHT. WINDS AND
SEAS SUBSIDE A BIT OVER SRN WATERS TOMORROW MORNING AS SFC LOW
SLIDES ESE AND SLOWLY TOWARD THE COAST TONIGHT...PLACING THE BEST
GRADIENT OVER NRN SECTIONS MONDAY AND SCA WILL DROP OFF MONDAY
MORNING OVER THE SRN TWO LEGS. AS THE UPPER LOW AND ATTENDENT SFC
LOW SLOWLY PROGRESS EAST AWAY FROM THE AREA TUESDAY THRU
THURSDAY...IT WILL SEND DECENT BACKSWELL ENERGY OVER THE WATERS
NORTH OF OCRACOKE AND SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY
OVER THOSE WATERS FROM TUESDAY INTO LATE WEEK.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT WEDNESDAY FOR AMZ150-152-
     154.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR AMZ156-158.

&&

SYNOPSIS...CLQ
NEAR TERM...SJ
SHORT TERM...SJ
LONG TERM...CLQ
AVIATION...CTC
MARINE...CTC
Hazardous weather outlook, Apr 20, 5:54 AM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
554 AM EDT SUN APR 20 2008

NCZ029-044-079-080-090>094-211000-
MARTIN-PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
554 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND PORTIONS OF EASTERN
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA
THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS
COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED
TORNADOES THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW
PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE
MARGINALLY SEVERE HAIL MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ103-104-211000-
OUTER BANKS DARE-OUTER BANKS HYDE-
554 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OUTER BANKS OF EASTERN
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA
THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS
COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED
TORNADOES THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW
PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE
MARGINALLY SEVERE HAIL MONDAY AFTERNOON. ADDITIONALLY...A
PROLONGED PERIOD OF RAINFALL WILL BE POSSIBLE FROM LATE SUNDAY
THROUGH TUESDAY BRINGING LOCALIZED FLOODING TO PORTIONS OF
NORTHEAST NORTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ045>047-081-211000-
WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-
554 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA
THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS
COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED
TORNADOES THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW
PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE
MARGINALLY SEVERE HAIL MONDAY AFTERNOON. ADDITIONALLY...A
PROLONGED PERIOD OF RAINFALL WILL BE POSSIBLE FROM LATE SUNDAY
THROUGH TUESDAY BRINGING LOCALIZED FLOODING TO PORTIONS OF
NORTHEAST NORTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ095-098-211000-
CARTERET-ONSLOW-
554 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CRYSTAL COAST OF EASTERN
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA
THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS
COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED
TORNADOES THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW
PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE
MARGINALLY SEVERE HAIL MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Apr 20, 2:37 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
237 PM EDT SUN APR 20 2008

NCZ095-201930-
CARTERET-
237 PM EDT SUN APR 20 2008

...STRONG THUNDERSTORMS WILL AFFECT CARTERET COUNTY UNTIL 330 PM
EDT...

AT 237 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF
BEAUFORT...MOVING NORTH AT 26 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR GLOUCESTER...AND...BEAUFORT AT 245 PM EDT...STRAITS...AND...
MARSHALLBERG AT 250 PM EDT...OTWAY...AND...BETTIE AT 255 PM EDT...
WILLISTON AT 300 PM EDT...OPEN GROUNDS FARM AT 305 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAPE
LOOKOUT...DAVIS...HARKERS ISLAND...MERRIMON...NORTH
RIVER...SMYRNA...SOUTH RIVER...STACY...AND FORT MACON STATE PARK.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Local storm report, Apr 20, 3:31 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
331 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             RIVER ROAD              35.51N 76.99W
04/20/2008  E0.75 INCH       BEAUFORT           NC   BROADCAST MEDIA

0327 PM     HAIL             RIVER ROAD              35.51N 76.99W
04/20/2008  E1.00 INCH       BEAUFORT           NC   PUBLIC

            SHADY BANKS BEACH ROAD

&&

CQUELL
Local storm report, Apr 20, 3:38 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
338 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FUNNEL CLOUD     BLOUNTS CREEK           35.36N 76.98W
04/20/2008                   BEAUFORT           NC   COUNTY OFFICIAL

0335 PM     HAIL             RIVER ROAD              35.51N 76.99W
04/20/2008  E1.00 INCH       BEAUFORT           NC   TRAINED SPOTTER

            QUARTER SIZE HAIL AND GETTING LARGER

&&

CQUELL
Local storm report, Apr 20, 3:49 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
349 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     FUNNEL CLOUD     RIVER ROAD              35.51N 76.99W
04/20/2008                   BEAUFORT           NC   PUBLIC

            2 REPORTS OF FUNNEL CLOUDS REACHING THE GROUND NEAR SHADY
            BANKS

0345 PM     TORNADO          RIVER ROAD              35.51N 76.99W
04/20/2008                   BEAUFORT           NC   PUBLIC

            REPORTS OF TORNADO ON THE GROUND NEAR SHADY BANKS

&&

CQUELL
Local storm report, Apr 20, 3:56 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
356 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             3 S CHOCOWINITY         35.47N 77.10W
04/20/2008  E0.88 INCH       BEAUFORT           NC   PUBLIC

&&

CQUELL
Local storm report, Apr 20, 4:22 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
422 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             2 W CHOCOWINITY         35.51N 77.14W
04/20/2008  E0.75 INCH       BEAUFORT           NC   PUBLIC

&&

CQUELL

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 6:16 AM EDTSpecial Marine WarningMHX29 min
Apr 20, 6:42 AM EDTSpecial Marine WarningMHX63 min
Apr 20, 7:37 AM EDTSpecial Marine WarningMHX53 min
Apr 20, 8:36 AM EDTSpecial Marine WarningMHX39 min
Apr 20, 8:41 AM EDTSpecial Marine WarningMHX64 min
Apr 20, 10:29 AM EDTSpecial Marine WarningMHX46 min
Apr 20, 11:40 AM EDTSpecial Marine WarningMHX50 min
Apr 20, 12:21 PM EDTSpecial Marine WarningMHX54 min
Apr 20, 1:06 PM EDTSpecial Marine WarningMHX54 min
Apr 20, 1:28 PM EDTSevere Thunderstorm WarningMHXCraven, Jones47 min
Apr 20, 2:45 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven45 min
Apr 20, 2:59 PM EDTTornado WarningMHXBeaufort46 min
Apr 20, 3:39 PM EDTTornado WarningMHXBeaufort51 min
Apr 20, 4:11 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Pitt49 min
Apr 20, 4:42 PM EDTSevere Thunderstorm WarningMHXMartin, Pitt48 min
Apr 20, 5:17 PM EDTSevere Thunderstorm WarningMHXMartin, Pitt43 min
Apr 20, 6:11 PM EDTSevere Thunderstorm WarningMHXMartin, Pitt49 min
Apr 20, 6:35 PM EDTAreal Flood AdvisoryMHXMartin, Pitt55 min
Apr 20, 6:43 PM EDTSpecial Marine WarningMHX92 min
Apr 20, 6:57 PM EDTSevere Thunderstorm WarningMHXMartin, Pitt48 min
Apr 20, 7:14 PM EDTAreal Flood WarningMHXMartin3 hr
Apr 20, 7:36 PM EDTSpecial Marine WarningMHX39 min
Apr 20, 7:45 PM EDTSevere Thunderstorm WarningMHXDare, Hyde45 min
Apr 20, 7:59 PM EDTSevere Thunderstorm WarningMHXGreene, Pitt46 min

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.